Georgia, 2018

Winter Weather in Georgia, February 4, 2018

February 4, 2018 · NWS FFC · 6 events in 6 counties and zones

An area of low pressure that developed along an old frontal boundary across the northern Gulf of Mexico spread light rain across Georgia during the early morning hours. Cold, dry air in place across northeast Georgia led to a period of light freezing rain.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

An area of low pressure that developed along an old frontal boundary across the northern Gulf of Mexico spread light rain across Georgia during the early morning hours. Cold, dry air in place across northeast Georgia led to a period of light freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 4, 3:15 AM EST, 45 minutes earlier.

Area forecast discussion, Feb 4, 3:15 AM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 AM EST Sun Feb 4 2018

.SHORT TERM /Today through Monday/...
Precipitation moving in rapidly across the area as of this writing
and thus far all of the liquid variety. Plenty of dry air in the
low levels however and evaporative cooling certainly looks in play
this morning and the most important factor. Upstream observations
in central Alabama reveal an average 4 degree drop in temps once
moderate precip began. More room to work with as far as cooling
goes for our NE zones but would expect a similar 4 to perhaps as
high as 6 degree drop through the morning hours. We already have
some GDOT sites reporting freezing temps across the high
elevations and this further anticipated drop would take them into
the upper 20s as precip intensifies. Also would not at all be
surprised to hear of some sleet mixing in all the way to the metro
this morning.

Given all this, feel forecast remains on track and plan no changes
to the current advisories. Uncertainty remains along the ridge
lines where some of the colder models are indicating warning
criteria for ice accumulations through mid morning. Most of these
models performed poorly during the last event but still will need
to monitor conditions closely for possible upgrade. Other
uncertainty resides for the southern edge of advisory where temps
remain in the upper 30s to around 40. Given aforementioned wet
bulb potential, in no hurry to alter any advisories but will need
quite a bit of evaporative cooling if these are to verify.

Otherwise, QPF remains consistent at three quarters to approaching
an inch of liquid precip. This will not be enough to warrant any
hydro concerns at this point. Another strong shortwave will be on
the heels of todays system through this evening. Will be drying
out by then through the column but may need to watch for
additional light mixed precip late this evening across extreme
northern tier. Pops too low for inclusion at this time but will
need to be monitored closely.

Deese

.LONG TERM /Monday Night through Saturday/...

The extended period begins dry with surface high pressure in
control and centered over the SE states. Sfc ridge slides east on
Tuesday amidst a fast moving flow pattern while next system dives
into southern plains. Moisture will return fairly quickly late
Tuesday and start to overrun the departing surface ridge which may
set up a short term wedge in NE GA. Attm it appears to be warm
enough for an all rain scenario starting late Tue into early Wed.

Wednesday...a deep moist plume within southwest flow aloft sets up
ahead of an approaching cold front. ECM and GFS both generally
agree on the progression of the upper trof with the northern
portion over the great lakes leading and the southern end over
texas lagging. ECMWF is a bit more aligned with the trof which
would produce a tad more SB instability across our southern
counties and thus we still cannot rule out a low end severe
potential...and at a minimum some thunderstorms. GFS is much more
positively tilted and thus produces much less instability. Have
added slight chance thunder in the forecast to account for the
possibility but will need to see the evolution of the system to
have confidence either way. The ensemble means wash out any of the
nuances so its too early to commit one way or the other.
Typically its difficult to derive much severe weather from the
tilted scenario and we tend to get more overrunning rain as the
sfc front out runs the upper support and the upper flow overruns
the front as a post frontal rain. We can however get some heavier
rains...and given the short term rains of 1 to isolated 3
inches...an additional 2 to 3 may cause some flooding issues
Wednesday. QPF fields yield 1 to 3 inches north of Interstate 20
so will need to monitor totals as it relates to flood concerns as
the event approaches.

Surface high builds in for Thursday and Friday before yielding to
yet another system diving into the southern Plains. Moisture
slated to return late Friday as Southwest flow again takes hold
of the southeast US ahead of the digging trof...setting us up for
a wet and rainy weekend. Again..piling onto the Sunday and
Wednesday system...flooding may become an issue next weekend given
the pattern thats taking shape. 10 day mean rainfall from the
individual model runs and the ensemble means remarkably agreeing
and yielding on average 5 to 7 inches across North GA.

Stellman

&&

AVIATION...
06Z UPDATE...
Cigs slow to develop across the terminals this morning but do have
a stripe of MVFR that has formed across ATL and surrounding sites.
Should be a quick transition to TEMPO IFR later this morning
around 10Z along with light to moderate RA development. Ongoing
TAF forecast handles these trends quite nicely and only limited
changes planned. Pushed back wind shift slightly to NW to 19Z but
guidance varies by some 3 hours on either side of this so
confidence not as high as I would like it to be with this. Looks
like cigs may last longer into Sun night now and have kept MVFR
for most of the night along with increased winds.

//ATL CONFIDENCE...06Z UPDATE...
Medium on wind shift timing.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          45  34  53  33 / 100   5   0   5
Atlanta         51  34  50  36 / 100   5   0   5
Blairsville     48  27  47  28 / 100   5   0   5
Cartersville    50  30  48  33 / 100   5   0   5
Columbus        62  40  58  39 / 100   5   0   5
Gainesville     45  32  49  34 / 100   5   0   5
Macon           62  38  58  36 / 100  10   0   5
Rome            52  29  48  32 / 100   5   0   5
Peachtree City  56  35  53  34 / 100   5   0   5
Vidalia         65  43  61  40 /  90  30   0   5

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 AM EST this morning for the
following zones: Banks...Dawson...Fannin...Forsyth...Gilmer...
Hall...Jackson...Lumpkin...Madison...Pickens...Towns...Union...
White.

&&

SHORT TERM...Deese
LONG TERM....stellman
AVIATION...Deese
Hazardous weather outlook, Feb 3, 2:39 PM EST, 13 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
239 PM EST Sat Feb 3 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-041945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
239 PM EST Sat Feb 3 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A Winter Weather Advisory is in effect for portions of Northeast
Georgia from 1 AM Sunday through 10 AM Sunday.  Rain is expected
to move back into the region late tonight into Sunday morning.
Some sleet is possible for the Northeast Georgia mountains at the
onset precipitation. During the overnight hours precipitation
will transition to freezing rain or rain. Some ice accumulations
are forecast by Sunday morning across portions Northeast Georgia
which may impact travel...particularly on bridges and overpasses.
Temperatures are expected to rise above freezing by late morning
so impacts should remain limited to the early to mid morning
hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Another upper level system and associated cold front will approach
late Tuesday into Wednesday. Some thunderstorms will be possible
with the front as it moves through on Wednesday.  At this time it
is too early to determine if thunderstorms could become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather. Local standard time, as filed.

Winter Weather, Lumpkin

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
Lumpkin forecast zone
Reported by
CoCoRaHS
Coordinates
34.572, -84.003 (the zone’s center; the record gives no point)

A CoCoRaHS observer near Dahlonega reported a trace of freezing rain accumulation, mainly on the trees.

Winter Weather, Hall

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
Hall forecast zone
Reported by
ASOS
Coordinates
34.317, -83.820 (the zone’s center; the record gives no point)

The ASOS at the Gainesville airport reported .16 inches of freezing rain.

Winter Weather, White

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
White forecast zone
Reported by
Emergency Manager
Coordinates
34.646, -83.747 (the zone’s center; the record gives no point)

The White County Emergency Manager reported a tenth of an inch of freezing rain accumulation around the Cleveland area, mainly on trees and elevated surfaces.

Winter Weather, Madison

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
Madison forecast zone
Reported by
COOP Observer
Coordinates
34.128, -83.209 (the zone’s center; the record gives no point)

A COOP observer reported a tenth of an inch of freezing rain accumulation around the Danielsville area, mainly on trees and elevated surfaces.

Winter Weather, Gwinnett

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
Gwinnett forecast zone
Reported by
Social Media
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

A report was received over social media of trace amounts of freezing rain accumulation on trees and elevated surfaces.

Winter Weather, Jackson

When
February 4, 4:00 AM EST to 10:00 AM EST
Where
Jackson forecast zone
Reported by
Emergency Manager
Coordinates
34.134, -83.566 (the zone’s center; the record gives no point)

The Jackson County Emergency Manager reported trace amounts of freezing rain accumulation on trees and elevated surfaces.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 737545, 737546, 737547, 737548, 737549, 737550.